New York, 2024

Tornado and Flash Flood in New York, September 6, 2024

September 6, 2024 · NWS BUF · 3 events in 2 counties and zones

Showers and thunderstorms tracked into western New York as a shortwave trough and cold front crossed the area. A few of the thunderstorms became strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Showers and thunderstorms tracked into western New York as a shortwave trough and cold front crossed the area. A few of the thunderstorms became strong to severe. One storm developed a tornado in Allegany County. Heavy rainfall associated with the showers and storms did cause some Flash Flooding in Cattaraugus County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 6, 6:46 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 6, 6:46 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
746 PM EDT Fri Sep 6 2024

.SYNOPSIS...
A strong cold front will move slowly across the area, with periods
of rain and a few thunderstorms through tonight across Western NY,
and late tonight through a portion of Saturday for areas east of
Lake Ontario. A much cooler airmass will pour into the eastern Great
Lakes behind the cold front, with chilly temperatures and some lake
effect rain east of Lake Erie and Lake Ontario at times later
Saturday through Monday. The cool down will not last long, with
summer-like temperatures and an extended period of dry weather
starting Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
A sharp mid level trough across the western Great Lakes early this
evening will dig to the eastern Great Lakes and western Quebec by
Saturday evening, with the trough axis taking on a negative tilt
with time. A mid level closed low will evolve in the base of the
trough near Georgian Bay tonight, then move to the southwest corner
of Quebec by Saturday evening while strengthening with time. This
dynamic system will send a strong cold front through the region,
bringing widespread rain followed by much cooler temperatures and
lake effect rain over the weekend.

Tonight through the first half of Saturday the slow moving cold
front will cross the region from west to east. The front, which is
currently on the doorstep of WNY, will become increasingly anabatic
in nature as one or two weak baroclinic waves run northward along
the boundary. The wavy nature of the front will slow its eastward
progression to a crawl at times, and also enhance convergence and
frontogenesis along the boundary in response to low level flow
adjustments associated with the baroclinic wave. The increase in
moisture and forcing along the front will result in a fairly
widespread area of rain (both ahead and behind the surface front)
this evening across Western NY, then progressing slowly east-
northeast from there. Latest regional radar depicts moderately heavy
showers and widely scattered thunderstorms beginning to expand
across WNY and the Genesee Valley. The best chance of thunder will
be across Western NY through the early evening when some waning
diurnal instability present. Thunder chances will then decrease with
time and eastern extent tonight through Saturday, although there may
still be a minor amount of embedded thunder.

The most widespread rain in WNY will be from early evening through
the first half of tonight, this evening through early Saturday
morning for the Genesee Valley and western Finger Lakes, and late
tonight through early afternoon Saturday east of Lake Ontario.
Additional rainfall amounts will average 0.50" to 1.0" in most
areas, but a few locations may exceed 1.0" where the baroclinic wave
stalls the boundary.

Much cooler air aloft will pour into the eastern Great Lakes in the
wake of the departing cold front late tonight and Saturday. A brief
mid level dry slot and subsidence behind the cold front will give
way to increasing wrap around moisture and growing convective cloud
depths over the lakes in the afternoon as the cold air deepens. This
will allow for increasing lake response on WNW flow. Off Lake Erie,
expect lake effect showers to increase across the Western Southern
Tier during the afternoon. Off Lake Ontario, lake effect showers
will increase along, or just offshore of the south shore of the lake
in the afternoon, reaching Oswego County by late afternoon or early
evening. Outside of these areas, a few scattered showers will
develop Saturday afternoon in response to wrap around moisture and
steepening lapse rates. There may also be a few meandering bands of
lake effect showers from Lake Huron.

The other big story will be the much cooler temperatures. Highs may
briefly touch 60 east of Lake Ontario and on the lake plains of
Western NY, but otherwise ongoing cold advection will keep
temperatures in the 50s for most of the day.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Main focus during the short term period will be the potential for
lake effect rain east of the Lakes as a batch of anomalously cold
air pours in across the lower Great Lakes. Goes without saying, but
this will also mean below normal temperatures, although temps will
moderate some by Monday. The details...

Core of the coldest air aloft (H85 temps 0C to +1C) will move across
western and northcentral NY Saturday night and Sunday morning. This
will also correlate to the best potential for lake effect rain off
the Lakes with this degree of over lake instability plenty to
trigger a lake response. However, the lack of available synoptic
moisture will limit any significant organized lake effect rainfall.
That said, does look like there will be the chance for a period of
at least moderate lake effect rain off Lake Ontario during this time
as some added synoptic moisture/lift tied to the upper level low
passing by to our north briefly moves overhead. This will likely set
up a stripe of QPF stretching from northeast Monroe to southwest
Oswego County under a predominantly WNW boundary layer flow, with up
to a half inch of rainfall possible. Otherwise, expect lighter lake
effect showers east of Lake Erie to taper off overnight as some
drier air/subsidence starts to build in from the southwest. Much
cooler night on tap as lows fall back into the low and mid 40s, with
upper 30s possible across the Tug Hill/western Dacks.

Upper level low will pull away Sunday, stripping away any added
synoptic moisture/added lift this feature provided. Main boundary
layer flow will also back a bit to westerly, which allow the lake
band to shift north across northern Oswego/southern Lewis County all
while weakening as drier air continues to build in and temps off the
deck begin to warm some. This should leave a good portion of the
area mainly dry, especially by Sunday afternoon. The exception will
be east of Lake Ontario where some scattered light lake effect
showers may linger through the remainder of the day. It will be a
blustery, fall-like day with winds gusting upwards of 25 to 35 mph
area wide with highs ranging from the mid 50s across the Tug
Hill/western Dacks to the low and mid 60s across the lower
elevations.

Airmass will be slowly modifying through the night Sunday night as
somewhat warmer air gradually pushes northeast across the area with
H85 temps averaging from around +5C over eastern Lake Ontario to +7C
over eastern Lake Erie. With lake surface temps in the +21C/+22C
range, may see some scattered lake effect showers redevelop
overnight on a W to WSW boundary layer flow as some synoptic
moisture works in aloft in advance of the next, and what should be
the last shortwave dropping southeast toward our region. Not quite
as chilly as the previous night with lows mid/upper 40s higher
terrain and low to mid 50s lower elevations.

Models remain consistent with this aforementioned shortwave crossing
the area Monday, thus introduced SChc/Chc PoPs across much of the
region along with a rumble of thunder or two possible Monday
afternoon. H85 temps still be marginally cold enough to possibly
contribute some lake enhancement E/ENE of the Lakes as well.
Otherwise, the main trough will pull out Monday night, thus aside
from a linger shower or two early, drier air and subsidence
associated with high pressure will rapidly build in through Monday
night. Airmass will continue to slowly modify with highs Monday
mainly in the upper 60s to low 70s and lows Monday night mainly low
to mid 50s, with upper 40s interior higher terrain.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A large area of high pressure and stout ridge will build into the
region for the entire period and beyond. This will provide for fair
dry weather from Tuesday onward, with warming temperatures through
the new work week. The large ridge over much of the country during
the period will become more amplified over the eastern half of the
CONUS later in the week. This will result in continued fair dry
weather beyond the period.

Above normal temperatures will start out the period with some
continued warming through the end of the week. This will result in
afternoon highs around ten degrees above normal for most of the
forecast area by the middle and late portion of the week. These
temperatures are expected to remain in place through the following
weekend as well.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A deep area of low pressure aloft moving into the Great Lakes will
send a strong, sluggish cold front through the region overnight.
Periods of rain with embedded thunderstorms will slowly spread
northeast across the forecast area ahead and behind the front. MVFR
conditions with localized IFR cigs and vsbys will be commonplace
from the Genesee Valley (KROC) westward as it moves through. The
eastern Lake Ontario region is expected to remain mainly VFR
overnight.

The front will begin crossing the eastern Lake Ontario region late
tonight through the first half of Saturday. Any IFR cigs and vsbys
should improve to mainly MVFR in the wake of the front by Saturday
morning, then to a mix of MVFR and low end VFR by Saturday
afternoon. A sharply cooler airmass flowing across the lakes through
the day Saturday will cause additional lake effect clouds and
scattered rain showers southeast of the lakes. Cigs and vsbys are
expected to be mainly MVFR within these lake effect areas.

Outlook...

Sunday and Monday...VFR/MVFR with a chance of lake effect rain
showers at times east of Lake Erie and Lake Ontario.
Tuesday through Wednesday...Mainly VFR.

&&

.MARINE...
A strong cold front will slowly cross the lower Great Lakes tonight
through early Saturday with periods of rain and a few embedded
thunderstorms. Behind the front, much cooler air will pour into the
region Saturday, with a moderate pressure gradient and very unstable
boundary layer thermal profiles supporting an extended period of
blustery conditions on the lakes.

Small Craft Advisories start on Lake Ontario late tonight as west to
northwest winds quickly become elevated behind the cold front,
though the higher wave action will lag behind into Saturday morning.
While choppy conditions are also expected on Lake Erie overnight,
SCA level winds and waves will likely hold off until later Saturday
afternoon.

Winds and waves will then continue to be elevated all the way
through Monday, with the stronger winds and higher waves on Lake
Ontario. Sustained winds will occasionally reach or exceed 25 knots
on Lake Ontario over the weekend. Winds and waves will first make a
subtle southwesterly shift Sunday night before finally starting to
subside Monday night and Tuesday as the pressure gradient relaxes.

The risk of waterspouts will increase Saturday as cooler air aloft
arrives, and continue through Monday. Waterspouts are most likely in
and near bands of convective lake effect clouds and showers where
low level convergence/vorticity is found.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 2 AM Saturday to 2 AM EDT Monday for
         LOZ042>044.
         Small Craft Advisory from 2 AM Saturday to 8 PM EDT Monday
         for LOZ045.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock/PP
SHORT TERM...JM
LONG TERM...SW
AVIATION...PP
MARINE...Hitchcock/PP
Hazardous weather outlook, Sep 6, 4:42 AM EST, 15 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
542 AM EDT Fri Sep 6 2024

NYZ001>008-010>014-019>021-085-061045-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
542 AM EDT Fri Sep 6 2024

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-061045-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
542 AM EDT Fri Sep 6 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Sep 6, 3:16 PM EST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Buffalo NY
416 PM EDT Fri Sep 6 2024

NYZ003-013-014-062100-
Ontario NY-Livingston NY-Monroe NY-
416 PM EDT Fri Sep 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LIVINGSTON...
SOUTHEASTERN MONROE AND NORTHWESTERN ONTARIO COUNTIES THROUGH 500 PM
EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm over
Avon, or 8 miles north of Geneseo, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
East Rochester, Fairport, Brighton, Henrietta, Penfield, Avon,
Victor, Honeoye Falls, Lima, Farmington, Mendon, Rush, West
Bloomfield, Livonia, Pittsford, Lakeville, Fishers, Martin, Industry,
and South Lima.

This includes the following highways...
 Interstate 390 between exits 8 and 12.
 Interstate 90 between exits 44 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4279 7775 4292 7787 4319 7746 4307 7737
      4304 7737 4303 7734 4298 7730
TIME...MOT...LOC 2016Z 235DEG 31KT 4291 7775

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Apffel
Special weather statement, Sep 6, 3:42 PM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Buffalo NY
442 PM EDT Fri Sep 6 2024

NYZ014-062130-
Ontario NY-
442 PM EDT Fri Sep 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ONTARIO COUNTY THROUGH
530 PM EDT...

At 442 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomfield, or 10 miles west of Canandaigua, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Canandaigua, Victor, Bristol, Clifton Springs, Bloomfield,
Farmington, East Bloomfield, Manchester, Shortsville, Port Gibson,
Holcomb, Seneca Castle, Cheshire, Willow Creek Estates, and Cottage
City.

This includes Interstate 90 between exits 43 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4294 7753 4294 7748 4304 7736 4303 7725
      4304 7725 4304 7714 4301 7713 4301 7711
      4287 7706 4274 7748
TIME...MOT...LOC 2042Z 242DEG 25KT 4289 7748

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Apffel
Special weather statement, Sep 6, 4:26 PM EST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Buffalo NY
526 PM EDT Fri Sep 6 2024

NYZ004-005-014-062200-
Ontario NY-Wayne NY-Northern Cayuga NY-
526 PM EDT Fri Sep 6 2024

...A STRONG THUNDERSTORM WILL IMPACT WAYNE...CAYUGA AND NORTHEASTERN
ONTARIO COUNTIES THROUGH 600 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lyons, or 12 miles north of Geneva, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fair Haven Beach State Park, Newark, Lyons, Clyde, Phelps, Weedsport,
Cato, Chimney Bluffs State Park, Sterling, Rose, Ira, Huron,
Conquest, Savannah, Wolcott, Port Byron, Red Creek, Meridian, North
Rose, and Port Bay.

This includes Interstate 90 between exits 40 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4310 7722 4344 7663 4342 7661 4325 7661
      4325 7648 4315 7647 4314 7649 4311 7647
      4310 7650 4303 7650 4301 7696 4293 7697
      4291 7705
TIME...MOT...LOC 2125Z 240DEG 29KT 4305 7702

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mitchell
Special weather statement, Sep 6, 5:01 PM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
601 PM EDT Fri Sep 6 2024

NYZ004>006-062245-
Oswego NY-Wayne NY-Northern Cayuga NY-
601 PM EDT Fri Sep 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WAYNE...CAYUGA AND
WEST CENTRAL OSWEGO COUNTIES THROUGH 645 PM EDT...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chimney Bluffs State Park, or 7 miles southwest of Fair Haven Beach
State Park, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oswego, Fair Haven Beach State Park, Nine Mile Point, Chimney Bluffs
State Park, Battle Island State Park, Mexico Point State Park,
Scriba, Sterling, New Haven, Huron, Wolcott, Minetto, Mexico,
Hannibal, Red Creek, Furniss, Fruit Valley, Granby Center, and Port
Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4315 7680 4330 7697 4334 7691 4335 7681
      4339 7673 4345 7665 4351 7653 4356 7645
      4357 7636 4356 7630 4345 7619
TIME...MOT...LOC 2200Z 233DEG 30KT 4328 7682

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mitchell
Special weather statement, Sep 6, 6:40 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Buffalo NY
740 PM EDT Fri Sep 6 2024

NYZ019-020-070045-
Chautauqua NY-Cattaraugus NY-
740 PM EDT Fri Sep 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CATTARAUGUS AND
SOUTHEASTERN CHAUTAUQUA COUNTIES THROUGH 845 PM EDT...

At 738 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frewsburg, or near Jamestown, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jamestown, Olean, Salamanca, Allegany State Park, Falconer, Allegany,
St. Bonaventure, Jamestown West, Frewsburg, Busti, Carrollton,
Randolph, Celoron, East Randolph, Vandalia, Knapp Creek, Allegheny
Reservoir, Onoville, Rock City Park, and Limestone.

This includes Interstate 86 between exits 11 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 7931 4217 7931 4218 7846 4200 7844
TIME...MOT...LOC 2338Z 266DEG 30KT 4201 7922

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mitchell

The radar

The Buffalo radar (KBUF), 101 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Tornado, Allegany

When
September 6, 8:34 PM EST to 8:50 PM EST
Where
Allegany County, 3.39 mi SSW of Nile to 3.65 mi E of Nile
Rating
EF1
Path length
5.98 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
42.135, -78.176

EF-1 Tornado confirmed by NWS Storm Survey. Discontinuous 6 mile path of damage, with several areas of extensive tree damage with dozens of snapped and uprooted trees.

Thunderstorm Wind, Allegany

When
September 6, 8:50 PM EST
Where
Allegany County, 3.29 mi SE of Friendship
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.190, -78.080

Multiple trees downed in Allegany County.

Flash Flood, Cattaraugus

When
September 6, 8:51 PM EST to 10:15 PM EST
Where
Cattaraugus County, 1.28 mi WNW of Olean to 0.83 mi WNW of Olean
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.089, -78.452

Buffalo Street closed due to flooding.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyThe tornado archive for New York, 2024Warnings in New York, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217399, 1217400, 1217401.